Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2003, 5:09 PM EDT for Cumberland County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 5:09 PM EDT (21:09 UTC)
- Expired
- Jul 23, 2003, 6:15 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cumberland County, PA
The radar
The State College radar (KCCX), 106 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS51 KCTP 232109 SVRCTP PAC041-232215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 PM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 615 PM EDT. * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARLISLE...OR 3 MILES SOUTHWEST OF CARLISLE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARLISLE AROUND 515 PM. CARLISLE SPRINGS AROUND 520 PM. MOUNT HOLLY SPRINGS AROUND 525 PM. BOILING SPRINGS AROUND 530 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4028 7735 4010 7739 4005 7709 4025 7684 JL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:48 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 23, 3:48 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT WED JUL 23 2003 19Z CONDITIONS/SHORT-TERM...TEMPS RANGING FROM L 80S FAR LWR SUSQ...TO L 70S CENTRAL...AND U 60S NW MTNS AND LAURELS. SCATTERED RW/TRW...ESP ACROSS LAURELS...NORTHERN MTNS...AND S CENTRAL MTNS. ADDITIONAL ACTIVITY NR SFC FRONT IN LWR SUSQ. WINDS LT...GENERALLY N OR NE LESS THAN 5 MPH...EXCEPT STILL SOME LT SW WINDS HOLDING ACROSS EXTREME LOWER SUSQ. TNT...UPPER LEVEL LOW...AND ASSOCIATED VORT MAXES AFFECTS REGION OVERNIGHT. THROUGH EARLY EVE...EXPECT DEVELOPING LINE OF SHOWERS/STORMS ACROSS S-CENTRAL MTNS TO MOVE INTO LWR SUSQ. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS FOR NW MTNS WITH RESIDUAL LAKE BREEZE FRONT. MORE SCATTERED ACTIVITY POSSIBLE ACROSS CENTRAL AREAS. WL MAINTAIN LIKELY POPS FOR NW/N CENTRAL...LAURELS...AND SUSQ VALLEY...WITH CHC POPS ELSEWHERE. ACTIVITY SHOULD WEAKEN LATE TONIGHT. WL MAINTAIN FFA TIL 10 PM BASED ON CURRENT RADAR. THU...LINGERING VORT MAX SWINGS NE ACROSS CENTRAL PA THU AM...THEN MOVE AWAY WITH SOME MID LEVEL SUBSIDENCE SNEAKING IN FROM THE W. ANY SUNSHINE...HOWEVER...IN ADDITION TO LINGERING LOW LEVEL MOISTURE SHOULD YIELD ADDITIONAL ISOLATED SHOWERS/TSTMS IN THE AFTN MOST AREAS...EXCEPT A BIT MORE WIDESPREAD (STILL SCATTERED OVERALL IN NATURE) ACROSS SUSQ VALLEY...WHERE MOISTURE WL BE A BIT DEEPER. THU NT-SAT...FINALLY DRYING FROM THE W. COULD BE QUITE CHILLY THU NT/FRI AM IF SKIES CLEAR OUT EARLY ENOUGH...WITH SOME 40S POSSIBLE IN THE FAR NW MTNS. OTRW...M SUNNY...WIT JUST SOME SCATTERED CU POPPING. SAT NT AND BEYOND...NEXT COLD FRONT APPROACHES FROM NW. PRE-FRONTAL BAND OF SHOWERS MAY SNEAK INTO FAR NW LATE SAT AFTN/EARLY EVE...THEN RESIDUAL BAND WEAKENS ACROSS SOUTH AND CENTRAL MTNS LATE SAT NT. WL INCLUDE CHC POPS FOR SAT NT NORTHERN AREAS...AND SLGHT CHC FOR S. FRONT MUDDLES THROUGH ON SUN WITH MORE SCATTERED RW/TRW. FRONT THEN SETTLES TO OUR S MON...BEFORE RETREATING BACK TO THE N AS A WAVY WARM FRONT FOR THE MIDDLE OF NEXT WEEK. OVERALL PATTERN LOOKS UNSETTLED YET AGAIN FOR LATER NEXT WEEK...AS NEXT TROUGH DIGS INTO EASTERN U.S. ANOMALOUSLY HIGH HEIGHTS ACROSS NE CANADA ENSURES A RETURN TO LOWER HEIGHTS ACROSS THE EASTERN CONUS. .CTP... FLOOD WATCH TIL 10 PM EDT PAZ004>006-010-011-017-024-033-037 KL
Hazardous weather outlook, Jul 23, 3:42 AM EDT, 13 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-230945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 342 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN TODAY INTO TONIGHT. SOME STORMS MAY BECOME SEVERE OVER THE MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY PRODUCING STRONG GUSTY WINDS AND HAIL. ELSEWHERE... THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. DEVOIR
In the hours before
Special weather statement, Jul 23, 5:01 PM EDT, 8 minutes before
PAZ028-036-056-057-063-064-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 501 PM EDT WED JUL 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...CUMBERLAND...DAUPHIN...PERRY...JUNIATA...NORTHERN YORK AND ADAMS COUNTIES... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES EAST OF LEWISTOWN TO 9 MILES NORTHWEST OF LINGLESTOWN TO 8 MILES SOUTHEAST OF CARLISLE TO 8 MILES NORTH OF GETTYSBURG TO 8 MILES EAST OF HAGERSTOWN...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR SHIREMANSTOWN AT 510 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THESE STORMS. SND
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.